Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 237, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 27, 2018, 5:56 PM MDT for Larimer County, Weld County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2018, 5:56 PM MDT (23:56 UTC)
- Expired
- Jul 27, 2018, 6:30 PM MDT
- In force
- 34 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Larimer County, CO, Weld County, CO
The radar
The Cheyenne radar (KCYS), 34 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 1:04 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 735 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
488
WUUS55 KBOU 272356
SVRBOU
COC069-123-280030-
/O.NEW.KBOU.SV.W.0237.180727T2356Z-180728T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
556 PM MDT FRI JUL 27 2018
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Northwestern Weld County in northeastern Colorado...
Northeastern Larimer County in north central Colorado...
* Until 630 PM MDT.
* At 556 PM MDT, a severe thunderstorm was located 4 miles northwest
of Natural Fort, or 14 miles southwest of Cheyenne, moving
southeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
* Locations impacted include...
Carr, Rockport and Natural Fort.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 900 PM MDT for north central
and northeastern Colorado.
LAT...LON 4078 10460 4074 10484 4078 10502 4100 10507
4100 10478
TIME...MOT...LOC 2356Z 334DEG 28KT 4100 10498
HAIL...1.25IN
WIND...60MPH
$$
RJK1 follow-up statement
215
WWUS55 KBOU 280020
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
620 PM MDT FRI JUL 27 2018
COC069-123-280030-
/O.EXP.KBOU.SV.W.0237.000000T0000Z-180728T0030Z/
Weld CO-Larimer CO-
620 PM MDT FRI JUL 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WELD AND
NORTHEASTERN LARIMER COUNTIES WILL EXPIRE AT 630 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 900 PM MDT for north central
and northeastern Colorado.
LAT...LON 4078 10460 4074 10484 4078 10502 4100 10507
4100 10478
TIME...MOT...LOC 0020Z 334DEG 28KT 4083 10487
$$
RJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:04 PM MDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 27, 3:04 PM MDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 304 PM MDT Fri Jul 27 2018 .SHORT TERM...(This evening through Saturday) Issued at 300 PM MDT Fri Jul 27 2018 Wave of storms that fired off over the high terrain are spreading southeastward into areas of higher CAPE and shear as expected. The activity over the far northeastern corner where dewpoints are higher continue to be the stronger ones for now, but expecting to see the storms moving off the higher terrain gain more strength as they encounter the higher moisture and warmer temperatures later this afternoon into the early evening. Tornado Watch remains in effect east of a line from Larimer County down through Elbert and Lincoln counties, where shear and CAPE will combine east of a convergence line. Further west, have left Boulder, Jefferson, Denver and Douglas counties out of the watch due to less tornadogenesis formation, but still have a chance for severe strength storms with large hail and strong damaging outflow winds. Most synoptic and mesoscale models showing activity pushing east and diminishing/exiting the area by 9pm, however some highres models showing activity continuing through midnight, with some waves continuing to push out of the NE/WY area all night. Will side more with the highres models due to the convection its picking up on far upstream, and the pattern we've been in for the last few days. A surge from the east due to outflow from thunderstorms and from a surface high pressure area over the Great Plains, areas of stratus and possible fog are expected late tonight into Saturday morning. The active pattern continues Saturday with slightly lower CAPE values and slightly lower shear values. Once any stratus burns off, expect thunderstorms to form over the high terrain again around noon then spread southeast across the plains yet again. At this point there's a chance of severe storms again over the plains, with slightly lower extremes that we would see. Large hail up around golf ball size and outflow winds gusting to 70 mph will be possible. A lower tornado threat as well, but can't completely be ruled out. .LONG TERM...(Saturday night through Friday) Issued at 300 PM MDT Fri Jul 27 2018 We may see a few more severe thunderstorms shift southeast across the plains through Saturday evening with the passing shortwave, sufficient instability, and wind shear. Large hail and damaging winds will be the primary threats, although isolated tornadoes are also possible given sufficient low level inflow and storm relative helicity. On Sunday, a cold front arrives which will bring cooler temperatures. There may be another round of severe weather depending on the instability along/ahead of the front. At this time, that severe threat would favor locations from the foothills to the nearby adjacent plains and Palmer Divide. We should see rather widespread rain coverage given the synoptic scale lift in place as seen in the Q-G fields and location of the upper level jet (actually getting into the left exit region by Sunday afternoon). That will combine with low level upslope forcing to create a high chance of measurable rain. We'll increase PoPs into the likely category across all of the plains by Sunday evening to account for this. Cooler weather will last into Monday with cool and moist shallow upslope flow. We'll be quite stable on Monday so would expect any showers/storms to be confined to the high country. Tuesday through Thursday will feature a warming trend, and the warmer temperatures will return in the forecast through the end of next week. We should see a return of monsoonal moisture toward Thursday and Friday, but the best coverage of afternoon and evening convection will likely stay in the high country. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 300 PM MDT Fri Jul 27 2018 Wave of scattered thunderstorms are expected through about 01Z with a break, but then another round may come in after 03z. Thunderstorms will produce wind shifts and possible hail. A strong push from the east appears likely after 22Z from thunderstorms over the eastern plains. Expecting an increase in low level moisture tonight from a push from the east which should bring low clouds towards 12Z Saturday with possible IFR ceilings. These should burn off by mid-morning, then another round of thunderstorms are expected Saturday afternoon. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Kriederman LONG TERM...Barjenbruch AVIATION...Kriederman
Hazardous weather outlook, Jul 27, 11:32 AM MDT, 6 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1132 AM MDT Fri Jul 27 2018 COZ030>051-281745- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1132 AM MDT Fri Jul 27 2018 ...SEVERE THUNDERSTORMS EXPECTED ACROSS THE PLAINS AND PORTIONS OF THE FRONT RANGE TODAY... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Thunderstorms over the far northeastern plains this morning will likely continue into the severe activity expected this afternoon, while thunderstorms should begin forming over the high terrain around noon before spreading east across the plains. Severe strength thunderstorms are then expected to track south to southeast across the plains of Colorado this afternoon and evening, likely after 2 pm. The strongest storms are expected east of a line from Cheyenne down to Limon where baseball size hail, wind gusts to 80 mph, a few tornadoes and very heavy rain will be possible with the severe thunderstorms. Further west toward the urban corridor, hail up to ping pong size, gusts up to 65 mph and brief heavy rain will be possible. The strongest storms should be dissipated or moved east into Kansas by 9pm, with some isolated showers/weak storms still possible overnight. An increase in moisture in upslope flow over the plains overnight will likely result in low clouds and patchy fog in the early morning hours, possibly affecting driving conditions in low visibilities. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms and the potential for severe weather will remain in the forecast through this weekend. The stronger storms will be capable of producing large hail, damaging winds, and isolated tornadoes. The potential for severe thunderstorms will be found from the Front Range Foothills eastward across the plains, with the peak threat of severe weather between 1 PM and 9 PM each day. On Monday, it will remain relatively cool but drier conditions will prevail. The rest of the period should get warmer and remain relatively dry, with just a slight chance of afternoon and evening thunderstorms mainly over the mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation will be required across northeast Colorado by 1 PM.
In the hours before
Local storm report, Jul 27, 4:14 PM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
414 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TORNADO 2 NE PONDEROSA PARK 39.42N 104.61W
07/27/2018 ELBERT CO TRAINED SPOTTER
TRAINED SPOTTER REPORTED A BRIEF AND WEAK
TORNADO.
&&Local storm report, Jul 27, 4:26 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
426 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM TORNADO 11 SSE LEADER 39.76N 103.96W
07/27/2018 ADAMS CO LAW ENFORCEMENT
WE RECEIVED TWO SEPARATE REPORTS OF THE SAME
TORNADO IN THIS LOCATION.
&&Local storm report, Jul 27, 4:50 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
450 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TORNADO 7 S BYERS 39.61N 104.21W
07/27/2018 ARAPAHOE CO LAW ENFORCEMENT
*** 1 INJ ***
ROOF TORN OFF HOUSE. FLIPPED UPS TRUCK. 1
INJURY. TIME ESTIMATED.
&&Local storm report, Jul 27, 5:08 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
508 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM TORNADO 11 SSE LEADER 39.76N 103.96W
07/27/2018 ADAMS CO LAW ENFORCEMENT
WE RECEIVED TWO SEPARATE REPORTS OF THE SAME
TORNADO IN THIS LOCATION.
0400 PM TORNADO 2 NE PONDEROSA PARK 39.42N 104.61W
07/27/2018 ELBERT CO TRAINED SPOTTER
TRAINED SPOTTER REPORTED A BRIEF AND WEAK
TORNADO.
0356 PM TORNADO 7 S BYERS 39.61N 104.21W
07/27/2018 ARAPAHOE CO LAW ENFORCEMENT
*** 1 INJ ***
ROOF TORN OFF HOUSE. FLIPPED UPS TRUCK. 1
INJURY. TIME ESTIMATED.
0312 PM HAIL 7 NE PONDEROSA PARK 39.48N 104.57W
07/27/2018 M1.25 INCH ELBERT CO TRAINED SPOTTER
&&Local storm report, Jul 27, 5:12 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
512 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL 3 NNE WELLINGTON LAKE 39.35N 105.33W
07/27/2018 M1.75 INCH JEFFERSON CO TRAINED SPOTTER
&&Local storm report, Jul 27, 5:23 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
523 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM TSTM WND GST 3 SW LEADER 39.87N 104.09W
07/27/2018 M57 MPH ADAMS CO MESONET
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:28 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 47 min |
| Jul 26, 6:43 PM MDT | Tornado Warning | BOU | Weld | 17 min |
| Jul 26, 6:50 PM MDT | Severe Thunderstorm Warning | BOU | Larimer | 40 min |
| Jul 26, 7:12 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 32 min |
| Jul 26, 8:00 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 30 min |
| Jul 26, 8:24 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 36 min |
| Jul 26, 9:10 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver | 35 min |
| Jul 26, 9:45 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 30 min |
| Jul 26, 10:38 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 52 min |
| Jul 27, 1:53 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 52 min |
| Jul 27, 3:08 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 37 min |
| Jul 27, 3:26 PM MDT | Tornado Warning | BOU | Morgan, Weld | 34 min |
| Jul 27, 3:43 PM MDT | Tornado Warning | BOU | Washington | 32 min |
| Jul 27, 3:45 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan, Weld | 25 min |
| Jul 27, 3:47 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 43 min |
| Jul 27, 4:08 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert, Lincoln, Washington | 41 min |
| Jul 27, 4:10 PM MDT | Tornado Warning | BOU | Adams, Arapahoe | 35 min |
| Jul 27, 4:28 PM MDT | Tornado Warning | BOU | Arapahoe | 32 min |
| Jul 27, 4:35 PM MDT | Tornado Warning | BOU | Washington | 25 min |
| Jul 27, 4:57 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Jefferson | 33 min |
| Jul 27, 4:57 PM MDT | Tornado Warning | BOU | Lincoln | 19 min |
| Jul 27, 5:09 PM MDT | Areal Flood Advisory | BOU | Washington | 2 hr |
| Jul 27, 5:29 PM MDT | Areal Flood Advisory | BOU | Lincoln | 2 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.